New York, 2002

Hail in New York, June 26, 2002

June 26, 2002 · NWS BTV · 1 event in 1 county or zone

A warm front moved northeast across the region, followed by a warm and humid airmass. Scattered thunderstorms developed during the afternoon of June 26th, and a few of them reached severe criteria.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A warm front moved northeast across the region, followed by a warm and humid airmass. Scattered thunderstorms developed during the afternoon of June 26th, and a few of them reached severe criteria. Thunderstorms that moved across Essex county, NY resulted in 3/4 inch hail in the town of Willsboro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 26, 12:25 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 26, 12:25 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
125 PM EDT WED JUN 26 2002

WARM HUMID AMS WL RMN IN PLC THRU TMRW THEREFORE SHWRS/TSTMS WL RMN
IN FCST. CD FNT WL DROP THRU FA TMRW NGT BUT SEEMS TO WASH OUT A
BIT. PREFRONTAL TROF WL PRBLY CREATE MR CNVCTN TMRW THAN CD FNT TMRW
NGT.

FOLLOWING CD FNT SLIGHTLY COOLER AND MUCH DRIER...CLEANER CANADIAN
AIR WL MV OVR FA. THIS WL SET UP A NEARLY PERFECT BEGINNING TO
WEEKEND. HIGH PRES WL BUILD OFF THE COAST BY BEGINNING OF NXT WEEK
RETURNING HOT HUMID AIR TO FA FOR THE BULK OF NXT WEEK.

.BTV...NONE.

MCGILL

In the hours before

Special weather statement, Jun 26, 1:19 PM EST, 41 minutes before
NYZ034-035-270100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
219 PM EDT WED JUN 26 2002

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 9 PM FOR ESSEX COUNTY NEW YORK...

THUNDERSTORMS ARE DEVELOPING IN A VERY WARM AND HUMID AIRMASS
ACROSS NORTHERN AND CENTRAL NEW YORK. SOME THUNDERSTORMS MAY BECOME
SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. THUS...A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED WHICH INCLUDES ESSEX COUNTY NEW
YORK.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR ANY POSSIBLE
SEVERE THUNDERSTORM WARNINGS THAT MAY BE ISSUED.  PLEASE REPORT ANY
STORM DAMAGE TO LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE.
Special weather statement, Jun 26, 1:52 PM EST, 8 minutes before
NYZ034-035-VTZ001>012-270100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
252 PM EDT WED JUN 26 2002

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 9 PM FOR ALL OF VERMONT AND ESSEX COUNTY NEW YORK...

THUNDERSTORMS ARE DEVELOPING IN A VERY WARM AND HUMID AIRMASS
ACROSS NORTHERN AND CENTRAL NEW YORK. SOME THUNDERSTORMS MAY BECOME
SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. THUS...A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF VERMONT AS WELL AS
ESSEX COUNTY NEW YORK.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR ANY POSSIBLE
SEVERE THUNDERSTORM WARNINGS THAT MAY BE ISSUED.  PLEASE REPORT ANY
STORM DAMAGE TO LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE.

The radar

The Burlington radar (KCXX), 25 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Essex

When
June 26, 2:00 PM EST
Where
Essex County, Willsboro
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.367, -73.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304817.